Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 40, NWS Topeka, KS

August 6, 2008Lyon County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 6, 2008, 4:00 AM CDT for Lyon County, Kansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2008, 4:00 AM CDT (09:00 UTC)
Expired
Aug 6, 2008, 7:00 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Lyon County, KS

The radar

The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 4:20 AM CDTFLASH FLOODEmporia, KS12 TO 18 INCHES OF WATER FLOWING OVER HIGHWAY 50 ON WEST SIDE OF EMPORIA
Aug 6, 5:55 AM CDTHEAVY RAIN 4Emporia, KS
Aug 6, 5:55 AM CDTHEAVY RAIN 5.5Hartford, KSRELAYED BY KVOE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2112 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 060900
FFWTOP
KSC111-061200-
/O.NEW.KTOP.FF.W.0040.080806T0900Z-080806T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
400 AM CDT WED AUG 6 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LYON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 700 AM CDT

* AT 353 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THREE TO FIVE INCHES OF RAIN HAS FALLEN IN EASTERN PORTIONS OF THE 
  COUNTY EARLY THIS MORNING...INCLUDING ONE TO THREE INCHES SINCE 3  
  AM. ADDITIONAL HEAVY RAINS ARE LIKELY EARLY THIS MORNING...AND     
  RUNOFF FROM THIS INTENSE RAINFALL WILL CAUSE FLASH FLOODING. 

* LOCATIONS IMPACTED INCLUDE...
  AMERICUS...
  EMPORIA...
  HARTFORD...
  NEOSHO RAPIDS...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 125 AND 137.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.

THIS WARNING REPLACES THE SMALL STREAM FLOOD ADVISORY PREVIOUSLY 
ISSUED FOR EASTERN LYON COUNTY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3841 9629 3862 9629 3845 9595 3816 9596
      3816 9601

$$
2 follow-up statements
000 
WGUS73 KTOP 060931
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
431 AM CDT WED AUG 6 2008

KSC111-061200-
/O.CON.KTOP.FF.W.0040.000000T0000Z-080806T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-
431 AM CDT WED AUG 6 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR LYON
COUNTY...

AT 420 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 12 TO 18 
INCHES OF WATER FLOWING OVER HIGHWAY 50 ON THE WEST SIDE OF EMPORIA. 
MANY OTHER STREETS WERE FLOODING IN EMPORIA. ADDITIONAL RAINFALL OF 
ONE TO THREE INCHES IS LIKELY EARLY THIS MORNING. 

LOCATIONS IMPACTED INCLUDE...
AMERICUS...EMPORIA...HARTFORD AND NEOSHO RAPIDS.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

LAT...LON 3841 9629 3862 9629 3845 9595 3816 9596
      3816 9601

$$
000 
WGUS73 KTOP 061153
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
653 AM CDT WED AUG 6 2008

KSC111-061203-
/O.EXP.KTOP.FF.W.0040.000000T0000Z-080806T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-
653 AM CDT WED AUG 6 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 AM CDT FOR LYON
COUNTY...

AT 653 AM CDT...LOCAL LAW ENFORCEMENT REPORTS THAT THE FLASH FLOODING
IS NO LONGER OCCURRING AND RUNOFF FROM THE THUNDERSTORMS CONTINUES TO
RECEDE. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT.

LAT...LON 3841 9629 3862 9629 3845 9595 3816 9596
      3816 9601

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 12:01 AM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 6, 12:01 AM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1201 AM CDT WED AUG 6 2008

.UPDATE...

UPDATE FOR 06 UTC AVIATION...

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE ACROSS THE TAF SITES THROUGH THE NEXT
FEW HOURS. BY EARLY MORNING...AN INCREASE IN CONVECTION IS
EXPECTED ALONG AND NORTH OF THE FRONTAL BOUNDARY...RESULTING IN
SCATTERED THUNDERSTORMS. RECENTLY...NEW CONVECTION HAS DEVELOPED
IN EAST CENTRAL SECTIONS OF KANSAS...OWING TO THE BEGINNING OF
ASCENT OVER THE BOUNDARY. ACCAS HAS ALSO DEVELOPED OVER PORTIONS
OF THE REGION. INCLUDED A TEMPO PERIOD AT FOE/TOP PRIOR TO SUNRISE
WHEN BEST CHANCE OF THUNDERSTORMS APPEAR TO EXIST AND MVFR
CONDITIONS MAY BE OBTAINED. WHILE A BRIEF LULL IN THUNDER MAY
OCCUR AT TIMES...CHANCES FOR CONVECTION WILL BE POSSIBLE DURING
WEDNESDAY AND LEFT VCTS DURING THE FORECAST PERIOD. BLAIR

&&

.PREV DISCUSSION... /ISSUED 634 PM CDT TUE AUG 5 2008/

UPDATE...

UPDATE FOR 00 UTC AVIATION. ADDITIONALLY...CANCELED REMAINDER OF
THE EXCESSIVE HEAT WARNING AS TEMPERATURES HAVE COOLED OFF INTO
THE UPPER 80S WITH HEAT INDICIES BELOW 100 DEGREES. WILL STILL
HAVE A MUGGY AND WARM EVENING...BUT THE DANGEROUS HEAT CONDITIONS
ARE NOT EXPECTED FOR THE NEXT SEVERAL DAYS AS AN INCREASE IN CLOUD
COVER AND SCATTERED THUNDERSTORMS ENTERS THE REGION. HWO UPDATED
TO REFLECT REMOVED HAZARD INFORMATION. BLAIR

PREV DISCUSSION... /ISSUED 254 PM CDT TUE AUG 5 2008/

DISCUSSION...

THE 17Z WATER VAPOR SATELLITE IMAGERY ALONG WITH THE 12Z UPPER AIR
MAPS SHOWED A BROAD UPPER LEVEL RIDGE ACROSS THE SOUTHERN CONUS. AN
UPPER LEVEL TROUGH WAS MOVING EAST ACROSS THE MIDWEST INTO THE GREAT
LAKES STATES. A SECOND UPPER LEVEL TROUGH WAS DIGGING SOUTHEAST OUT
WESTERN CANADA INTO THE NORTHERN HIGH PLAINS.

THE 17Z SURFACE MAP SHOWED A COLD FRONT EXTENDING FROM
LWC...SOUTHWEST TO WEST OF EMP...THEN SOUTHWEST INTO THE OK PNHDL.
NORTH OF THE FRONT TEMPERATURES WERE IN THE MID 80S AND SOUTH OF THE
FRONT TEMPERATURES WERE IN THE LOWER 90S. LWC ALREADY HAD A HI OF
103 DEGREES

THE FRONT WILL CONTINUE TO MOVE SOUTHWARD ACROSS THE SOUTHEAST
COUNTIES OF THE CWA THIS AFTERNOON. HIGHS LATE THIS
AFTERNOON...SOUTH OF KS TURNPIKE WILL REACH INTO THE MID TO UPPER
90S...AND WHEN COMBINED WITH LOWER TO MID 70 DEGREE DEWPOINTS WILL
PRODUCE HEAT INDICES OF 104 TO 108 DEGREES. FCST SOUNDINGS FOR THIS
AFTERNOON SHOW THE CAP HOLDING ALONG AND SOUTH OF THE COLD FRONT
ACROSS THE SOUTHEAST COUNTIES. I CANNOT RULE OUT ISOLATED
THUNDERSTORMS DEVELOPING ALONG AND SOUTH I-35 LATE THIS AFTERNOON
AND EVENING. IF THUNDERSTORMS DO DEVELOP THEY MAY PRODUCE DAMAGING
WIND GUSTS AND BRIEF HEAVY RAINFALL. ISENTROPIC LIFT NORTH OF THE
BOUNDARY ACROSS NORTH CENTRAL KANSAS WILL CAUSE SCT SHOWERS AND
PERHAPS AN ISOLATED ELEVATED THUNDERSTORM TO DEVELOP.

TONIGHT AND WEDNESDAY...BOTH THE NAM AND SREF SHOW THE FRONT
MOVING SOUTH OF THE CWA TONIGHT. THE 850MB WINDS WILL VEER TO THE
SOUTH AND AND TRANSPORT MOISTURE NORTH OF THE BOUNDARY. THE
RESULTING ISENTROPIC LIFT WILL CAUSE SCT SHOWERS AND ELEVATED
THUNDERSTORMS TO DEVELOP ACROSS THE ENTIRE CWA LATER TONIGHT. THE
BEST WAA/ISENTROPIC LIFT WILL CONTINUE THROUGH THE MORNING HOURS
OF WEDNESDAY BEFORE LIFTING NORTH INTO NE AND NORTHWEST KS DURING
THE AFTERNOON HOURS. PWS ARE FORECASTED TO BE IN THE 1.5 TO 2.0
INCH RANGE...THUS SOME HEAVY RAINFALL MAY BE POSSIBLE WITH
THUNDERSTORMS TONIGHT AND WEDNESDAY MORNING. LOWS TONIGHT WILL BE
IN THE UPPER 60S TO LOWER 70S. CLOUD COVER AND A CHANCE OF RAIN
WILL KEEP HIGH TEMPERATURES ACROSS MOST OF THE CWA IN THE 80S.
THOUGH AFTERNOON INSOLATION SOUTH OF I-70 MAY HELP WARM TEMPS INTO
THE LOWER 90S ACROSS THE SOUTHERN COUNTIES. GARGAN

WED NIGHT-FRI...ENERGY ROUNDING THE RIDGE AXIS FROM THE SW
CONUS...AND SHORTWAVE ASSOCIATED WITH UPPER TROUGH WILL BEGIN TO
IMPACT NORTHEAST KANSAS WEDNESDAY NIGHT. GFS/NAM REASONABLY
CONSISTENT SENDING THIS WAVE AROUND THE AMPLIFYING UPPER RIDGE
COINCIDENT WITH LINGERING MIDLEVEL BAROCLINIC ZONE STRETCHING ALONG
THE KS/NE BORDER...AND SURFACE FRONT THAT LAYS UP SOMEWHERE OVER
KANSAS. THESE LOW LEVEL FEATURES WILL ALSO SERVE AS THE SOURCE FOR
CONVERGENCE DURING THIS TIME AS WELL. NAM/GFS THEN SHOVE THE FRONT
WELL SOUTH OF THE REGION AS CANADIAN HIGH PRESSURE BUILDS AT THE
SURFACE AND STRETCHES THROUGH THE CENTRAL PLAINS. WILL SEE A
REPRIEVE FROM THE HEAT/HUMIDITY FOR A FEW DAYS.

SAT-TUE...LOCAL AREA LOOKS TO REMAIN AT THE SOUTHERN EXTENT OF THE
ACTIVE NORTHWESTERLY FLOW REGIME...WITH THE UPPER RIDGE AXIS
EXTENDING ALONG THE FRONT RANGE OF THE ROCKIES. CONSIDERABLE SMALL
SCALE VARIABILITY EXISTS BETWEEN THE GFS AND ECMWF IN THE LONG LONG
TERM...PARTICULARLY WITH ENERGY IN THE PAC NW AND SHORTWAVES
ROTATING THROUGH THE EASTERN TROUGH. TRENDED BEST FORECAST POPS
TOWARD THE BEGINNING OF THE PERIOD WHERE WARM ADVECTION AND
STRENGTHENING LLJ MAY SPARK A FEW STORMS SAT AND SUN MORNING...THEN
WITH FROPA AND SHORTWAVE PASSAGE SUNDAY NIGHT/MONDAY MORNING. RIDGE
DAMPENS TOWARD THE BEGINNING OF NEXT WEEK.  WITH INHERENT
UNCERTAINTY RESOLVING FEATURES SEVERAL DAYS OUT...PREFERRED TO KEEP
LONG RANGE FORECAST DRY WITH UPDATES LIKELY FORTHCOMING THE NEXT FEW
DAYS. KONOP

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 6, 12:49 AM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1249 AM CDT WED AUG 6 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-070600-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1249 AM CDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT PORTIONS OF EAST
CENTRAL KANSAS...WITH SOME CHANCE FOR THUNDERSTORMS IN NORTH
CENTRAL AND NORTHEAST KANSAS AS WELL. A FEW OF THE STORMS COULD
PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE...WHICH COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH THURSDAY
AFTERNOON. SOME OF THE THUNDERSTORMS THAT DEVELOP WEDNESDAY
AFTERNOON AND EVENING MAY BE SEVERE.

A CHANCE FOR THUNDERSTORMS THEN RETURNS TO THE OUTLOOK AREA FROM
SATURDAY NIGHT THROUGH MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT
RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN
TOPEKA.

In the hours before

Special weather statement, Aug 6, 12:20 AM CDT, 3 hours 40 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1220 AM CDT WED AUG 6 2008

KSZ058-060600-
COFFEY-
1220 AM CDT WED AUG 6 2008

THROUGH 100 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 10 MPH
ACROSS PORTIONS OF COFFEY COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN...AND FREQUENT LIGHTNING.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE NEW STRAWN AND
BURLINGTON.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Aug 6, 3:04 AM CDT, 56 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
304 AM CDT WED AUG 6 2008

KSZ054-058-060845-
COFFEY-LYON-
304 AM CDT WED AUG 6 2008

THROUGH 345 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 10
MPH ACROSS PORTIONS OF LYON AND COFFEY COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...TORRENTIAL
RAINFALL...AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE HARTFORD...JOHN REDMOND RESERVOIR...NEW STRAWN AND
BURLINGTON.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:13 AM CDTAreal Flood AdvisoryTOPAnderson2 hr
Aug 6, 1:16 AM CDTAreal Flood AdvisoryTOPCoffey119 min
Aug 6, 2:02 AM CDTFlash Flood WarningTOPAnderson3 hr
Aug 6, 2:04 AM CDTFlash Flood WarningTOPCoffey6 hr
Aug 6, 3:26 AM CDTAreal Flood AdvisoryTOPLyon2 hr

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.